Q:

What risks are associated with exceeding the maximum daily dosage of Tylenol?

A:

Quick Answer

Exceeding 3 grams of Tylenol in 24 hours can result in acetaminophen poisoning, causing severe liver damage and sometimes requiring a life-saving liver transplant, according to WebMD. If the overdose is treated early with a stomach emptying procedure or the antidote, called N-acetylcysteine, liver failure can be prevented.

Continue Reading

Full Answer

N-acetylcysteine, or NAC, is most effective when administered within eight hours of an acetaminophen overdose, states WebMD. Common signs of acetaminophen poisoning include vomiting, nausea, abdominal pain, confusion and inappetence. However, sometimes the symptoms do not appear in the first 24 hours of an overdose; therefore, early recognition and seeking immediate treatment are essential for a good prognosis. If overdose is treated immediately after ingestion, a doctor may use a stomach emptying procedure. Activated charcoal may be used in the first four hours of the overdose, and NAC should be given within eight hours of ingestion and is typically administered for up to 72 hours.

Individuals with livers that have already sustained damage due to alcohol abuse, infection, or other illnesses are more vulnerable to a toxic acetaminophen overdose, explains WebMD. As of 2015, the Food and Drug Administration recommends that individuals who drink alcoholic beverages avoid all acetaminophen products. Because acetaminophen is found in a variety of over-the-counter medications, including cold and allergy medicines, it is crucial to read labels to determine the exact doses being ingested in a 24-hour period.

Learn more about Side Effects
Sources:

Related Questions

Explore